Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 279, NWS Dodge City, KS

September 15, 2016Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2016, 6:26 PM CDT for Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 6:26 PM CDT (23:26 UTC)
Expired
Sep 15, 2016, 7:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 6:40 PM CDTHAIL 1.755 Sw Wakeeney, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KDDC 152326
SVRDDC
KSC195-160030-
/O.NEW.KDDC.SV.W.0279.160915T2326Z-160916T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  VODA...OR 10 MILES SOUTHWEST OF WAKEENEY...MOVING NORTHEAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAKEENEY AND VODA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 9998 3893 10011 3913 10005 3913 9971
TIME...MOT...LOC 2325Z 198DEG 20KT 3894 10003 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
4 follow-up statements
560 
WWUS53 KDDC 152342
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU SEP 15 2016

KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
642 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...

AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF WAKEENEY...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAKEENEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9992 3897 10002 3913 9999 3913 9971
TIME...MOT...LOC 2342Z 244DEG 15KT 3898 9995 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
850 
WWUS53 KDDC 152359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU SEP 15 2016

KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
659 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...

AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAKEENEY...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAKEENEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3898 9988 3903 9996 3913 9999 3913 9971
TIME...MOT...LOC 2359Z 204DEG 18KT 3905 9990 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
642 
WWUS53 KDDC 160009
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU SEP 15 2016

KSC195-160030-
/O.CON.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
709 PM CDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL TREGO COUNTY...

AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WAKEENEY...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAKEENEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3901 9984 3904 9990 3913 9994 3913 9971
TIME...MOT...LOC 0009Z 204DEG 18KT 3910 9987 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
597 
WWUS53 KDDC 160015
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT THU SEP 15 2016

KSC195-160025-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-160916T0030Z/
TREGO KS-
715 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TREGO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3901 9984 3904 9990 3913 9994 3913 9971
TIME...MOT...LOC 0013Z 198DEG 20KT 3913 9986 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:17 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 15, 6:17 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
617 PM CDT THU SEP 15 2016

...Updated for Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 203 PM CDT Thu Sep 15 2016

The short term convective allowing models, specifically the WRF
runs have shifted their solutions more toward what the HRRR had
been forecasting through the day in terms of convection. That
keeps the bulk of the storm initiating mid afternoon across
eastern colorado, as just isolated cells, but growing upscale into
north west and northcentral Kansas including the I-70 corridor by
mid evening). These storms will be initiating along the weak cold
front/surface convergence zone.

The aforementioned  cold front will move into the area tonight,
probably reaching the southeast 1/3 or so of the DDC forecast
area by midday Friday. This will act to decrease highs by around
10 degrees from Today as well as act as a convergence zone for
potential late day surface based convection again on Friday. In
either case, the set up in weak opt moderate CAPE/instability and
very weak shear in the absence of an jets.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM CDT Thu Sep 15 2016

The best chance for weekend precipitation appears late Saturday
or Saturday night with a signal in the GFS of elevated shower and
thunderstorms set of by a moderate shortwave in the westerlies.
Otherwise, a mainly zonal upper flow and overall dry regime is in
place for the medium to extended period. A warming trend is also
forecast, with models and consensus blends indicated highs back to
around 90 degrees by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu Sep 15 2016

As a shortwave trough moves across the Central Plains tonight, a
cold front will move across western Kansas. The best chances for
isolated storms is in the KHYS area early tonight. The front
should be near a KHYS to KGCK area by 09-12Z, then at KDDC around
15Z. Some areas of IFR/MFVR conditions are possible mainly at KGCK
and KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  81  58  81 /  20  30  30  10
GCK  58  76  55  80 /  20  20  20  10
EHA  58  77  56  79 /  10  20  30  30
LBL  61  80  58  80 /  20  30  30  20
HYS  60  77  55  80 /  50  20  20  10
P28  66  82  63  82 /  10  50  50  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Sep 15, 3:54 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT THU SEP 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-162100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
354 PM CDT THU SEP 15 2016 /254 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DAY 1 DISCUSSION
----------------
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF WEST CENTRAL KANSAS THIS EVENING, MAINLY ALONG A
CORRIDOR FROM AROUND SCOTT CITY THROUGH HAYS. ISOLATED QUARTER TO
GOLF BALL SIZE HAIL AND GUSTY WINDS TO 60 MPH MAY BE POSSIBLE.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* FLOODING: LIMITED RISK
* LIGHTNING: LIMITED RISK

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DAYS 2-7 DISCUSSION
-------------------
A COLD FRONT WILL MOVE INTO THE AREA FRIDAY AFTERNOON. THIS
BOUNDARY MAY BE THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM
DEVELOPMENT IN THE LATE AFTERNOON.

DAYS 2-7 HAZARDS
----------------
* FRIDAY
  - FLOODING: LIMITED RISK
  - LIGHTNING: LIMITED RISK

* SATURDAY
  - FLOODING: LIMITED RISK
  - SEVERE THUNDERSTORM: LIMITED RISK

* SUNDAY
  - LIGHTNING: LIMITED RISK

* MONDAY
  NO HAZARDS.

* TUESDAY
  - LIGHTNING: LIMITED RISK

* WEDNESDAY
  - LIGHTNING: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 15, 6:24 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT THU SEP 15 2016

KSZ030-160030-
TREGO KS-
624 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
730 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF VODA...OR 9 MILES SOUTHWEST OF WAKEENEY...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY AND VODA.

LAT...LON 3884 9995 3893 10012 3897 10013 3913 10008
      3913 9962
TIME...MOT...LOC 2323Z 198DEG 21KT 3894 10003

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:24 PM CDTSpecial Weather StatementDDCTrego66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.